Alert archive / Montana / Wind Advisories in 2016

Wind Advisory 12, NWS Billings, MT

March 9, 2016Park County, Stillwater County, Sweet Grass County, Montana

NWS Billings, MT issued this wind advisory at Mar 9, 2016, 2:18 AM MST for Park County, Stillwater County, Sweet Grass County, Montana. It took effect at Mar 9, 2016, 11:00 PM MST. It was in force for 22 hr.

The area

The counties it named.

The facts

Issued
Mar 9, 2016, 2:18 AM MST (09:18 UTC)
In effect from
Mar 9, 2016, 11:00 PM MST
Expired
Mar 10, 2016, 8:34 PM MST
In force
22 hr
Issued by
NWS Billings, MT

Counties Park County, MT, Stillwater County, MT, Sweet Grass County, MT

The radar

The Billings radar (KBLX), 107 km from the middle of the area, began a volume at 09:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 9.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2016-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2016-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
2197 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

628 
WWUS75 KBYZ 090918
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
218 AM MST WED MAR 9 2016

MTZ065-066-100930-
/O.NEW.KBYZ.WI.Y.0012.160310T0600Z-160311T1200Z/
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD
218 AM MST WED MAR 9 2016

...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 5 AM MST
FRIDAY...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 11 PM THIS EVENING TO 5 AM MST
FRIDAY. 

* IMPACTS...DANGEROUS CROSS WINDS ON I-90 NEAR LIVINGSTON AND ON
  LOCAL ROADS ALONG THE BEARTOOTH FOOTHILLS.

* TIMING...SOUTHWEST WINDS WILL INCREASE TONIGHT AND REMAIN STRONG
  THROUGH THURSDAY. WINDS WILL DECREASE THURSDAY NIGHT.

* WINDS...GUSTS TO 60 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
5 follow-up statements
299 
WWUS75 KBYZ 092223
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
323 PM MST WED MAR 9 2016

MTZ065-066-102300-
/O.CON.KBYZ.WI.Y.0012.160310T0600Z-160311T1200Z/
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD
323 PM MST WED MAR 9 2016

...WIND ADVISORY REMAINS IN EFFECT FROM 11 PM THIS EVENING TO
5 AM MST FRIDAY...

* IMPACTS...DANGEROUS CROSS WINDS ON I-90 NEAR LIVINGSTON AND ON 
  LOCAL ROADS ALONG THE BEARTOOTH FOOTHILLS. 

* TIMING...SOUTHWEST WINDS WILL INCREASE TONIGHT AND REMAIN STRONG
  THURSDAY...WITH THE STRONGEST WINDS EXPECTED TO BE DURING THE
  MORNING AND EARLY AFTERNOON HOURS. WINDS WILL DECREASE THURSDAY
  NIGHT.

* WINDS...GUSTS TO 60 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
444 
WWUS75 KBYZ 100932
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
232 AM MST THU MAR 10 2016

MTZ065-066-110945-
/O.CON.KBYZ.WI.Y.0012.000000T0000Z-160311T1200Z/
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD
232 AM MST THU MAR 10 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST FRIDAY...

* IMPACTS...DANGEROUS CROSS WINDS ON I-90 NEAR LIVINGSTON AND ON
  LOCAL ROADS ALONG THE BEARTOOTH FOOTHILLS.

* TIMING...SOUTHWEST WINDS WILL REMAIN STRONG TODAY...THEN
  DECREASE LATE TONIGHT.

* WINDS...GUSTS TO 60 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
663 
WWUS75 KBYZ 101317
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
617 AM MST THU MAR 10 2016

MTZ065-066-111200-
/O.CON.KBYZ.WI.Y.0012.000000T0000Z-160311T1200Z/
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD
617 AM MST THU MAR 10 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST FRIDAY...

* IMPACTS...DANGEROUS CROSS WINDS ON I-90 NEAR LIVINGSTON AND ON 
  LOCAL ROADS ALONG THE BEARTOOTH FOOTHILLS. 

* TIMING...SOUTHWEST WINDS WILL REMAIN STRONG THROUGH THE
  EVENING...THEN DECREASE LATE TONIGHT. HIGHEST WIND GUSTS WILL
  OCCUR DURING THE MORNING.

* WINDS...GUSTS TO 65 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
753 
WWUS75 KBYZ 102217
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
317 PM MST THU MAR 10 2016

MTZ065-066-111200-
/O.CON.KBYZ.WI.Y.0012.000000T0000Z-160311T1200Z/
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD
317 PM MST THU MAR 10 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST FRIDAY...

* OBSERVED WINDS...WIND GUSTS TO 60 MPH HAVE BEEN REPORTED AT
  LIVINGSTON THIS AFTERNOON.

* IMPACTS...DANGEROUS CROSS WINDS ON I-90 NEAR LIVINGSTON AND ON 
  LOCAL ROADS ALONG THE BEARTOOTH FOOTHILLS. 

* TIMING...SOUTHWEST WINDS WILL REMAIN STRONG THROUGH THE
  EVENING...THEN DECREASE LATE TONIGHT.

* WINDS...GUSTS TO 65 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
911 
WWUS75 KBYZ 110334
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
834 PM MST THU MAR 10 2016

MTZ065-066-110445-
/O.CAN.KBYZ.WI.Y.0012.000000T0000Z-160311T1200Z/
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD
834 PM MST THU MAR 10 2016

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE DECREASED AND HAVE DROPPED BELOW ADVISORY CRITERIA.
HOWEVER...GUSTS AROUND 50 MPH ARE POSSIBLE THROUGH MIDNIGHT.

$$

HTTP://WEATHER.GOV/BILLINGS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this wind advisory went out at Mar 8, 11:14 PM MST, 3 hours 4 minutes earlier.

Area forecast discussion, Mar 8, 11:14 PM MST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
1114 PM MST TUE MAR 8 2016

.UPDATE...
QUICK UPDATE TO LOWER TEMPS IN A FEW PLACES. ALREADY 21F AT BHK...
IN REGION OF CLEAR SKIES AND LIGHT WINDS OVER FAR SOUTHEAST MT. IT
IS ALSO DOWN TO 23F AT LVM AS SKIES HAVE CLEARED IN OUR WEST IN
THE WAKE OF THE EVENING SHORTWAVE...THOUGH CLOUDS WILL BE ON THE
INCREASE AGAIN OVER OUR WEST AFTER MIDNIGHT AS IDAHO SHORTWAVE
APPROACHES. JKL

&&

.SHORT TERM...VALID FOR WED AND THU...

A COUPLE OF SHORTWAVE TROUGHS WILL MOVE THROUGH THE AREA THE NEXT
36 HOURS. THE FIRST WAVE WAS WORKING INTO WESTERN ZONES AT THE
MOMENT AND DEVELOPING SHOWERS FROM AROUND HARLOWTON TO BIG TIMBER.
LOW WET BULB ZERO HEIGHTS WOULD LEAD TO A QUICK TRANSITION FROM
RAIN TO SNOW WITH ANY SHOWER THAT MOVES IN. HAVE SEEN THAT AT
BOZEMAN ALREADY THIS AFTERNOON. LOW LEVEL LAPSE RATES (0-3KM) OF
9.5C/KM WOULD INDICATE AT LEAST THE POTENTIAL FOR AN ISOLATED
LIGHTNING STRIKE LATE THIS AFTERNOON. WOULD THINK A QUICK
STABILIZATION WILL TAKE PLACE EARLY THIS EVENING WITH THE LOSS OF
SUNSHINE...SO WILL NOT MENTION LIGHTNING THIS EVENING. THE WAVE
EXITS NORTHEAST TONIGHT.

A SECOND WAVE WILL SLIDE ACROSS THE FORECAST AREA WEDNESDAY. THIS
WAVE WILL NOT HAVE AS MUCH LOW LEVEL MOISTURE AVAILABLE AND
THEREFORE COMES THROUGH MAINLY DRY. WILL MAINTAIN LOW POPS FOR
WESTERN AND CENTRAL ZONES. HIGH TEMPERATURES WEDNESDAY WILL BE
SIMILAR TO TODAY. A LEE TROUGH WILL TIGHTEN WEDNESDAY NIGHT AND
THURSDAY MORNING AND GENERATE INCREASING WINDS AT LIVINGSTON AND
NYE. HAVE BUMPED WINDS UP A NOTCH MORE FOR THURSDAY MORNING AS
LOCAL GUIDANCE BECOMING MORE SUPPORTIVE OF A POTENTIAL WIND
ADVISORY. MID LEVEL FLOW BACKS WEDNESDAY NIGHT AND THURSDAY FOR
INCREASING DOWNSLOPE AND THUS WARMING. HIGHS WILL RETURN TO THE
60S ON THURSDAY. TWH

.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...

MINIMAL CHANGES AGAIN FOR THE EXTENDED FORECAST PERIOD. GENERALLY
WARM AND DRY FRIDAY THROUGH THE WEEKEND...AS LONGWAVE TROF
REMAINS ANCHORED WEST OF THE REGION. WEAK SHORTWAVES ARE STILL
PROGGED TO SLIDE THROUGH THE FLOW...BUT SHOWERS SHOULD MAINLY BE
CONFINED TO HIGHER TERRAIN AND NEARBY FOOTHILLS WEST OF BILLINGS
THROUGH SATURDAY. A SHORTWAVE CROSSING THE REGION SAT NIGHT COULD
BRING SHOWERS EASTWARD OVER SOUTHERN MONTANA...BUT POPS ARE LOW AT
THIS TIME. LONGWAVE TROF IS PROGGED TO PUSH EASTWARD EARLY NEXT
WEEK...BRINGING SHOWERS EASTWARD ACROSS SOUTHERN MONTANA AGAIN FOR
MON-TUE. THE DETAILS FOR MON-TUE DIFFER BETWEEN THE GFS AND EURO
WITH THE GFS SHOWING BETTER DYNAMICS AND A MORE SIGNIFICANT PRECIP
EVENT OVER OUR REGION.

AS FOR WIND...THE GAP FLOW AREAS AROUND THE LIVINGSTON-NYE
CORRIDOR LOOK FAVORABLE FOR NEAR-ADVISORY STRENGTH WINDS SATURDAY
INTO SUNDAY...WITH TIGHTENING PRESSURE GRADIENT IN FAVORABLE
ORIENTATION. RMS/TWH
&&

.AVIATION...

SKIES WILL BE PARTLY CLOUDY FOR THE REMAINDER OF THE EVENING AND
OVERNIGHT HOURS. THERE WILL BE A CHANCE FOR A SHOWER AND
ASSOCIATED MVFR CONDITION ALONG AND EAST OF KSHR- KBIL- ROUNDUP
LINE...MAINLY THROUGH 07Z. OTHERWISE...VFR CONDITIONS WILL
PREVAIL. THE MOUNTAINS WILL BE OBSCURED WITH SCATTERED SNOW
SHOWERS. HOOLEY
&&

.PRELIMINARY POINT TEMP/POPS...

    WED     THU     FRI     SAT     SUN     MON     TUE
-----------------------------------------------------------
BIL 030/056 034/067 041/067 040/068 038/062 037/061 036/055
    12/W    20/B    01/E    11/B    22/W    22/W    22/W
LVM 021/051 034/062 040/062 039/061 038/058 036/056 032/051
    23/W    21/N    12/W    22/W    22/W    23/W    33/W
HDN 027/058 029/068 035/071 037/069 033/065 032/063 031/058
    22/W    20/B    01/B    11/B    21/B    22/W    22/W
MLS 029/059 030/068 036/070 039/072 037/066 033/063 034/058
    11/B    00/B    01/B    11/B    11/U    21/B    22/W
4BQ 026/057 027/067 035/070 039/072 035/065 032/064 031/057
    01/B    00/B    01/B    11/B    11/U    11/B    22/W
BHK 020/057 027/065 034/071 036/071 033/064 031/061 031/055
    00/B    00/B    00/B    11/B    11/U    11/U    22/W
SHR 026/054 026/065 034/067 036/070 032/063 031/061 031/054
    12/W    20/U    01/B    11/B    11/B    11/B    23/W

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Mar 8, 8:52 PM MST, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
852 PM MST TUE MAR 8 2016

MTZ041-064>066-091800-
NORTHERN SWEET GRASS-PARADISE VALLEY-LIVINGSTON AREA-
BEARTOOTH FOOTHILLS-
852 PM MST TUE MAR 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MONTANA.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TONIGHT
 IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG SOUTHWEST WINDS WILL DEVELOP WEDNESDAY NIGHT AND CONTINUE
INTO THURSDAY AT LIVINGSTON AND ALONG THE BEARTOOTH FOOTHILLS.
GUSTS OVER 50 MPH ARE EXPECTED. THOSE PLANNING TO DRIVE HIGH
PROFILE OR LOAD CARRYING VEHICLES ON I-90 NEAR LIVINGSTON SHOULD
BE PREPARED FOR HAZARDOUS CROSS WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Wind Advisories in Montana, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.